Alert archive / Maryland / Coastal Flood Statements in 2021
Coastal Flood Statement 22, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Sep 21, 2021, 11:50 AM EDT for Dorchester County, Maryland. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2021, 11:50 AM EDT (15:50 UTC)
- Expired
- Sep 21, 2021, 4:53 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wakefield, VA
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980
WHUS41 KAKQ 211550
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
1150 AM EDT Tue Sep 21 2021
MDZ021-212100-
/O.NEW.KAKQ.CF.S.0022.210921T1550Z-210921T2100Z/
Dorchester-
1150 AM EDT Tue Sep 21 2021
* WHAT...Up to one half foot of inundation above ground level in
low- lying areas near shorelines and tidal waterways.
* WHERE...Southern Dorchester County, especially in areas near
Bishop's Head.
* WHEN...Until 5 PM EDT this afternoon.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
21/02 PM 3.3 1.2 0.9 1 MINOR
22/03 AM 3.2 1.1 0.8 2 NONE
22/03 PM 3.4 1.3 1.0 2 MINOR
23/04 AM 3.5 1.4 1.2 2-3 MINOR
23/04 PM 3.2 1.1 0.9 2 NONE
24/04 AM 2.7 0.6 0.6 1-2 NONE
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
21/05 PM 3.2 1.2 1.0 1 NONE
22/06 AM 3.3 1.3 1.1 1 NONE
22/06 PM 3.5 1.5 1.3 1 MINOR
23/06 AM 3.7 1.7 1.6 1 MINOR
23/07 PM 3.3 1.3 1.1 1 NONE
24/07 AM 2.6 0.6 0.6 1 NONE
&&
$$1 follow-up statement
247 WHUS41 KAKQ 212053 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 453 PM EDT Tue Sep 21 2021 MDZ021-212200- /O.CAN.KAKQ.CF.S.0022.000000T0000Z-210921T2100Z/ Dorchester- 453 PM EDT Tue Sep 21 2021 The threat for nuisance tidal flooding has ended. $$ MDZ025-NCZ102-VAZ098>100-220500- /O.NEW.KAKQ.BH.S.0013.210922T1200Z-210923T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 453 PM EDT Tue Sep 21 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Large breaking waves and rip currents expected. * WHERE...The Atlantic Beaches of Maryland. In Virginia, The Atlantic Beaches of Northampton and Accomack Counties, and Virginia Beach. In North Carolina, the Atlantic Beaches of Eastern Currituck County. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Breaking waves of 4 to 5 feet will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 21, 11:32 AM EDT, 18 minutes earlier.
Area forecast discussion, Sep 21, 11:32 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 1132 AM EDT Tue Sep 21 2021 .SYNOPSIS... A cold front will slowly approach the area from the west through Wednesday, and will cross the region Thursday through thursday night. Canadian high pressure builds in from Friday into the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1115 AM EDT Tuesday... Latest analysis reveals 1030+mb sfc high pressure centered from the Gulf of Maine into Atlantic Canada, ridging to the southwest across the northeast and Mid-Atlantic coast. To the northwest, strong low pressure was noted over western Ontario and the upper Great Lakes, with an associated strong sfc cold front from Michigan to the lower OH/MS Valley. To our south, a boundary is nearly stationary from the TN Valley to the coast of SC/GA. Moisture has increased compared to yesterday at this time, with dew pts mainly in the upper 60s to around 70F over the local area. Skies are still mainly cloudy in the Piedmont with some weak CAD, with partly to mostly sunny conditions elsewhere. A bit of a transition day weather wise today, with PWs continuing to edge upward ahead of the trough across the southeast, and the approaching front to the west. A few spotty showers have occurred mainly W of I-95 this morning, though the bulk of the precip remains W closer to the Appalachians. However, a quick light rain shower will be possible over most of the area this aftn, and will keep a slight chance PoP over all but the MD eastern shore and the Bay (Where PW remains lowest through the day). Have PoPs to high chance into the southern Piedmont later this aftn where PWs will be highest/reaching ~2.00" by later in the aftn. It will remain coolest across the piedmont with highs of 75-80F, with highs into the lower to mid 80s along/E of I-95 (nudged highs up a degree or two to the E). Approaching shear axis from the SSW will allow for showers to become a bit more widespread tonight over the piedmont, but remaining mainly dry farther east. Will maintain a slight to low end chance PoP for approximately the western 1/2 of the area this evening, with high chc to low-end likely PoPs (40-60%) in the far western portions of the CWA. Warmer and a bit muggy with lows in the upper 60s to lower 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 715 AM EDT Tuesday... GFS remains slower than the remainder of guidance, and have leaned toward than consensus solution for the short term period. Upper low digs across the Mid-south and takes on a neg tilt with time Wed, as the associated sfc front slowly swings east across the central Appalachians into Wed night. Showers start to spread east Wed aftn and evening in overrunning ahead of the front. Highest PoPs (likely) will be across the Piedmont where PWs quickly ramp up above 2" Wed, which should portend to some locally heavy rainfall potential over the west. A Slight Risk from WPC ERO is just to our west on WED/Day 2, but that could nudge east into our piedmont counties as models get a better look at trends later today. Farther east, another day of isolated to scattered showers ahead of the front, with highs upr 70s- mid 80s. Again, the going forecast reflects the slower global model consensus, with even the GEFS starting to trend in the slower direction...which makes sense given the neg tilt with time into Thu. Numerous to widespread showers Wed night into Thu morning, and locally heavy rainfall is possible for the I-95 corridor. A Flash Flood Watch was considered, but with uncertainty and forecast rainfall highest to the north, we'll hold off for now. A mention will be added in this morning's HWO. Highest PoPs linger across west Wed night. Lows in the 60s. Likely to categorical PoPs finally push east Thu morning/aftn with the front slowly swinging through the region. Will limit thunder chcs to Thurs aftn/evening, then end across the west in the aftn behind the fropa. Showers end inland but linger through Thurs night over the coastal plains, as the front stalls or slows further as the parent low cuts off across Ontario. Post-frontal CAA sets in, resulting in lows to drop to near 50 NW to the lwr 60s along the coast. Event total QPF ~1-1.25 out in the piedmont, tapering to 0.50" to 1" from I-95 to the coast. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 435 AM EDT Tuesday... Clouds and perhaps some showers linger along the coast early Fri, with gradual clearing through the aftn as the frontal zone clears the coast. Otherwise, cool Canadian high pressure builds in from the NW Fri aftn then settles across the region Fri/Sat. Highs Fri in the 70s. Lows Fri night from the upr 40s NW to the lwr 60s SE. Highs Sat/Sun/Mon 75-80. Lows in the 50s to near 60 SE. Looking ahead, with period of -NAO/blocking regime setting in, 00z deterministic runs and ensembles all look to favor another upper trough building over the Ohio Valley into early next week, as sfc high pressure dominates. This should allow for dry conditions with cooler than normal temperatures sticking around from the weekend through the first half of next week. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... As of 715 AM EDT Tuesday... High pressure is centered from the Gulf of Maine into Atlantic Canada at 12z, and is ridging to the southwest across the northeast and Mid-Atlantic coast. Some VIS restrictions in ground fog just W-SW of the terminals this morning...which should clear by mid-morning. VFR conditions prevail this aftn with SCT-BKN clouds ~4-6 kft AGL by afternoon. Mainly dry, though isolated to widely scattered showers will be possible, mainly RIC on W-SW this aftn. An E-SE wind of 8-10kt is expected. Outlook: Still anticipating gradually deteriorating flying conditions late tonight through Thursday, as a cold front slowly approaches from the west. IFR/MVFR cigs are possible late Tuesday night into early Wednesday morning, though again, mainly W of RIC terminal for much of the night. The chance for showers increases to 30-50% by Wednesday morning, with showers likely breaking out across terminals Wed afternoon and evening. The cold front crosses the region Thursday morning into Thursday aftn, bringing showers, a chance of embedded tstms, and sub-VFR flight conditions. Dry and VFR conditions are expected to return on Friday into Saturday as high pressure builds into the area. && .MARINE... As of 400 AM EDT Tuesday... Early morning surface analysis shows high pressure, centered off the New England coast, in control of the local weather. Winds are generally out of the east around 10 kt but few elevated sensors have reported gusts in the upper teens to around 20 kt. Waves are 1-2 ft in the Ches Bay but are likely closer to 2-3 ft near the mouth of the bay. Seas have continued to slowly decrease overnight and are averaging 3-4 ft. Surface high pressure continues to translate offshore today as a cold front, currently over the Midwest, slowly approaches the area. As the high departs, winds will veer to ESE/SE 10-15 kt by this evening into early Wednesday. The gradient tightens further on Wednesday with flow increasing 15-20 kt by mid to late afternoon. Some of the hi-res guidance has become quite bullish with the SE winds later on Wednesday but will keep winds around 20 kt with gusts to 25 kt for now. 00z model guidance has continued the previous trend with the ECMWF, GEM, and NAM showing a much slower approach/progression of the front across the region with the GFS still the fast outlier. As such, will side with the more consistent ECMWF camp as far as timing and keep winds SE ~20 kt through late Thursday before becoming N/NW behind the front Thursday night. Guidance is mostly unexcited regarding the strength of any post- frontal northerly surge but with 10-15 degree temp/dew point drops and warm near-shore waters, hard to believe we won't see a period of enhanced winds following the frontal passage into Friday. Regardless, SCA headlines are likely for the Ches Bay/tidal rivers, Currituck Sound, and coastal waters starting on Wednesday and lasting into Friday. Waves remain 1-3 ft today but increase to 2-4 on Wednesday/Thursday. Seas generally 3-4 ft today increase to 4-6 ft by late Wednesday into Thursday. Elevated seas likely last into Friday before falling below SCA thresholds. A Moderate Risk of rip currents at all beaches today and will likely continue into Wednesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...LKB/MAM SHORT TERM...MAM LONG TERM...MAM AVIATION...AJZ/MAM MARINE...RHR
Hazardous weather outlook, Sep 21, 4:56 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 456 AM EDT Tue Sep 21 2021 VAZ048-060>062-064>069-079>082-087-088-509>517-220900- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George- Charles City-Greensville-Sussex-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William- 456 AM EDT Tue Sep 21 2021 This Hazardous Weather Outlook is for central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and possible thunderstorms may produce locally heavy downpours late Wednesday into early Thursday ahead of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-NCZ012>017-030>032-VAZ075>078-083>086-089-090-092-093- 095>097-518>525-220900- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Westmoreland-Richmond-Northumberland-Lancaster-New Kent-Gloucester- Middlesex-Mathews-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex-York-Newport News-Hampton/Poquoson- 456 AM EDT Tue Sep 21 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-220900- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 456 AM EDT Tue Sep 21 2021 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:53 PM EDT | Beach Hazards Statement | AKQ | Worcester | 51 hr |
Nearby
Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.